Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS El Paso, TX

September 16, 2009El Paso County, Hudspeth County, Texas; Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 16, 2009, 2:40 PM MDT for El Paso County, Hudspeth County, Texas; Otero County, New Mexico. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2009, 2:40 PM MDT (20:40 UTC)
Expired
Sep 16, 2009, 3:45 PM MDT
In force
65 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 58 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 3:29 PM MDTHAIL 1Hueco Tanks, TXHAIL SIZE VARIED FROM DIME TO QUARTER SIZE
Sep 16, 3:40 PM MDTHAIL 1.75Hueco Tanks, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2583 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 162040
SVREPZ
NMC035-TXC141-229-162145-
/O.NEW.KEPZ.SV.W.0049.090916T2040Z-090916T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
240 PM MDT WED SEP 16 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
  NORTHEASTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITY OF MONTANA VISTA...
  NORTHWESTERN HUDSPETH COUNTY IN SOUTHWEST TEXAS...

* UNTIL 345 PM MDT

* AT 236 PM MDT...BASED ON DOPPLER RADAR DATA...NATIONAL WEATHER
  SERVICE METEOROLOGISTS HAVE IDENTIFIED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 14 MILES NORTH OF MONTANA VISTA...OR 12 MILES
  EAST OF CHAPARRAL...AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUECO
  TANKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3194 10591 3181 10617 3207 10628 3213 10619
TIME...MOT...LOC 2039Z 319DEG 10KT 3204 10619

$$

PARK
1 follow-up statement
000 
WWUS54 KEPZ 162131
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
331 PM MDT WED SEP 16 2009

NMC035-162139-
/O.CAN.KEPZ.SV.W.0049.000000T0000Z-090916T2145Z/
OTERO NM-
331 PM MDT WED SEP 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTERO COUNTY IS
CANCELLED...

LAT...LON 3194 10617 3199 10606 3191 10597 3182 10615
TIME...MOT...LOC 2129Z 327DEG 11KT 3190 10608

$$

TXC141-229-162145-
/O.CON.KEPZ.SV.W.0049.000000T0000Z-090916T2145Z/
HUDSPETH TX-EL PASO TX-
331 PM MDT WED SEP 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN EL PASO AND EXTREME NORTHWESTERN HUDSPETH
COUNTIES...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND VERY LARGE HAIL.  THIS STORM WAS LOCATED NEAR 
HUECO TANKS...OR 7 MILES NORTHEAST OF MONTANA VISTA...MOVING 
SOUTHEAST AT 15 MPH. HAIL ONE INCH IN DIAMETER HAS BEEN REPORTED 
WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. WHILE NOT 
IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS 
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3194 10617 3199 10606 3191 10597 3182 10615
TIME...MOT...LOC 2129Z 327DEG 11KT 3190 10608

$$

PARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:57 AM MDT, 10 hours 43 minutes earlier.

Area forecast discussion, Sep 16, 3:57 AM MDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
357 AM MDT WED SEP 16 2009

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS SOUTHERN NEW MEXICO AND WESTERN
TEXAS TODAY WHILE AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO
THE SOUTHERN ROCKY MOUNTAINS. THIS WEATHER PATTERN WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS LATER
THIS AFTERNOON THROUGH THURSDAY AND FRIDAY. HIGH PRESSURE WILL
BRING WARMER DRIER WEATHER OVER THE WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...
LATEST MODEL GUIDANCE IN GOOD AGREEMENT ON SYNOPTIC SCALE FEATURES
AND PATTERN EVOLUTION OVER THE NEXT 7 DAYS. THUS EXPECT WET AND
POSSIBLY STORMY WEATHER THROUGH AT LEAST FRIDAY. EARLY THIS
MORNING STRONG UPPER LOW WAS MOVING SLOWLY SOUTHWARD INTO SOUTHERN
UTAH WHILE COLD FRONT WAS ENTERING EASTERN NEW MEXICO. THE FRONT
WILL PUSH EASTWARD ACROSS THE CWA TODAY WITH HIGH PRESSURE BEHIND
THE BOUNDARY COMBINING WITH SURFACE LOW OVER ARIZONA TO SUSTAIN
COOL BUT MOIST EASTERLY LOW LEVEL FLOW LATER TODAY THROUGH
THURSDAY AND FRIDAY. UPPER LOW WILL MEANWHILE CONTINUE VERY SLOW
SOUTHWARD MOVEMENT THROUGH EASTERN ARIZONA TODAY AND THURSDAY
BEFORE DRIFTING EASTWARD ACROSS SOUTHERN NEW MEXICO THURSDAY
EVENING AND FRIDAY. PATH OF THE LOW WILL RESULT IN 40 TO 50 KT
UPPER JET STREAMING ACROSS SOUTHERN NEW MEXICO/WESTERN TEXAS WITH
INCREASING DIFFERENTIAL PVA AND ASSOCIATED DYNAMIC LIFT.

LOW LEVEL EASTERLY FLOW WILL TRANSPORT ABUNDANT LOW LEVEL MOISTURE
INTO THE AREA CAUSING SURFACE DEWPOINTS TO INCREASE TO AROUND 55 TO
60. DYNAMIC COOLING ALOFT IN ADVANCE OF THE LOW WILL ALSO OCCUR AS
500 MB TEMPS DECREASE TO -10 C TOMORROW. THUS DESPITE LOW LEVEL
COOL AIR ADVECTION EXPECT AT LEAST WEAK INSTABILITY WITH CAPES
AROUND 500 TO 100 J/KG. SO WILL FORECAST CONVECTIVE ACTIVITY TO
SPREAD EAST TO WEST THIS AFTERNOON AND THIS EVENING WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY. COOLING
ALOFT WILL LOWER WET BULB ZERO HEIGHTS TO UNDER 9000 FEET AGL
WHILE PRESENCE OF UPPER JET WILL PROVIDE RATHER STRONG
WIND SHEAR. THESE FACTORS INDICATE ISOLATED STORMS MAY PRODUCE
HAIL. ALSO SLOW MOVEMENT OF LIFTING MECHANISM/UPPER LOW PLUS
UPSLOPE FLOW COULD GENERATE LOCALLY HEAVY RAINS AS PRECIPITABLE
WATER INCREASES ABOVE AN INCH MOST OF THE CWA.

LATEST GFS...WRF AND ECMWF ALSO SHOWING AGREEMENT IN MOVING UPPER
LOW EAST OF THE CWA BY SATURDAY WITH TRAILING TROUGH PUSHING
THROUGH SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS SATURDAY
AFTERNOON. BY SUNDAY RIDGE ALOFT WILL BUILD INTO THE SOUTHWEST
ALONG WITH LOW LEVEL WESTERLY WINDS DEVELOPING. THUS EXPECT WARMER
DRIER WEATHER EARLY NEXT WEEK. WEAK BACK DOOR FRONT MAY ENTER THE
CWA MONDAY BUT NO SIGNIFICANT WEATHER ANTICIPATED.

&&

.AVIATION...
A COLD FRONT WILL MOVE EAST TO WEST ACROSS SOUTHERN
NEW MEXICO AND WESTERN TEXAS LATER TODAY WHILE AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES SOUTHWARD INTO THE SOUTHERN ROCKY
MOUNTAINS. THIS WEATHER PATTERN WILL CAUSE SHOWERS AND
THUNDERSTORMS TO INCREASE ACROSS THE REGION THIS AFTERNOON AND
TONIGHT WITH WIDESPREAD SHOWERS AND THUNDERSTORMS OCCURRING
THURSDAY. THUS EXPECT A FEW AREAS OF MVFR CEILINGS AND VISIBILITIES
AND ISOLATED IFR CONDITIONS THIS AFTERNOON WITH MUCH OF THE
REGION EXPERIENCING MVFR OR IFR CONDITIONS TONIGHT AND THURSDAY. A
FEW STORMS WILL BE STRONG WITH HAIL AND VERY HEAVY RAINFALLS.

&&

.FIRE WEATHER...
A COLD FRONT WILL MOVE EAST TO WEST ACROSS SOUTHERN
NEW MEXICO AND WESTERN TEXAS LATER TODAY WHILE AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES SOUTHWARD INTO THE SOUTHERN ROCKY
MOUNTAINS. THIS WEATHER PATTERN WILL CAUSE SHOWERS AND
THUNDERSTORMS TO INCREASE ACROSS THE REGION THIS AFTERNOON AND
TONIGHT WITH WIDESPREAD SHOWERS AND THUNDERSTORMS OCCURRING
THURSDAY THROUGH FRIDAY. THE WIDESPREAD AND LOCALLY HEAVY RAINS
ALONG WITH COOLER TEMPERATURES AND HIGH HUMIDITIES WILL GREATLY
REDUCE THE FIRE DANGER ACROSS THE REGION.

HIGH PRESSURE AND WESTERLY WINDS WILL GRADUALLY BRING WARMER
DRIER WEATHER SATURDAY THROUGH MONDAY WITH DECREASING HUMIDITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 88  62  77  58  76 /  20  40  60  40  40
SIERRA BLANCA TX        87  54  76  51  75 /  30  40  40  40  40
LAS CRUCES              88  59  77  55  76 /  20  40  60  40  40
ALAMOGORDO              87  58  76  55  74 /  30  50  50  40  40
CLOUDCROFT              65  41  56  37  55 /  40  60  60  50  50
TRUTH OR CONSEQUENCES   86  57  75  54  74 /  20  50  60  40  40
SILVER CITY             81  52  70  47  68 /  20  40  50  40  40
DEMING                  87  57  76  54  75 /  20  30  50  40  30
LORDSBURG               87  57  76  54  75 /  10  20  50  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Sep 16, 1:22 PM MDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
122 PM MDT WED SEP 16 2009

NMZ022>025-030>032-TXZ055-056-171930-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
122 PM MDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A BACK
DOOR COLD FRONT TO GIVE US A THREAT OF ISOLATED SEVERE WEATHER
THIS AFTERNOON AND EVENING. MAIN THREATS WILL BE LARGE HAIL AND
STRONG WINDS...BUT WE COULD ALSO SEE SOME ISOLATED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAVY RAIN THREAT WILL CONTINUE THROUGH FRIDAY. WE'LL SEE
DRIER AND WARMER CONDITIONS FOR THE START OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT HAZARDOUS WEATHER VIA OUR 800 NUMBER OR TO
LOCAL LAW ENFORCEMENT.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:05 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth4 hr
Sep 16, 3:45 PM MDTSevere Thunderstorm WarningEPZEl Paso, Hudspeth60 min
Sep 16, 4:06 PM MDTSevere Thunderstorm WarningEPZEl Paso54 min
Sep 16, 4:27 PM MDTSevere Thunderstorm WarningEPZEl Paso63 min
Sep 16, 5:19 PM MDTSevere Thunderstorm WarningEPZEl Paso56 min
Sep 16, 3:34 PM MDTFlash Flood WarningEPZOtero4 hr
Sep 16, 4:48 PM MDTSevere Thunderstorm WarningEPZOtero57 min
Sep 16, 5:01 PM MDTSevere Thunderstorm WarningEPZOtero48 min
Sep 16, 5:42 PM MDTFlash Flood WarningEPZOtero2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.